Improvement of tardive dyskinesia and dystonia associated with aripiprazole following a switch to quetiapine: case report and review of the literature.
ABSTRACT Aripiprazole has a low risk of extrapyramidal symptoms. Switching to aripiprazole has been reported to improve tardive dyskinesia caused by other medications. The authors report a case and review previous reports of dystonia and dyskinesia associated with aripiprazole.
We present a case of a 22-year-old man with schizophrenia who experienced dyskinesia and dystonia associated with aripiprazole. Switching from olanzapine to aripiprazole resulted in worsening dyskinesia and new onset of dystonia. The patient's dyskinesia and dystonia improved after switching from aripiprazole to quetiapine therapy.
There were several previous case reports on dyskinesia and dystonia associated with aripiprazole medication. The risk factors for tardive dyskinesia include older age and female sex. However, our case was a male patient who was younger compared with the previous cases and so should have been less at risk for dyskinesia in comparison with the previous cases. The effects of aripiprazole can include tardive movement disorders. Dyskinesia, dystonia and psychotic symptoms were improved with relatively small dose of quetiapine in this case. Whether some second-generation antipsychotics are more effective than others in the treatment of tardive dyskinesia remains unclear.
- [show abstract] [hide abstract]
ABSTRACT: Our aim was to study the risk of developing tardive dyskinesia in highly vulnerable patients (i.e., middle-aged and older adults with borderline dyskinesia) treated with conventional versus atypical antipsychotics.We examined the cumulative incidence of definitive tardive dyskinesia at 1, 3, and 6 months during antipsychotic treatment among 240 outpatients at least 45 years of age who had borderline tardive dyskinesia at baseline. Patients treated with conventional antipsychotics were approximately two times more likely to develop definitive tardive dyskinesia during the study period compared with those treated with atypical antipsychotics (p <.001). This difference was found despite patients in the atypical antipsychotic group being significantly older and having more severe extrapyramidal symptoms at baseline than those prescribed typical antipsychotics. Among patients at a very high risk for worsening tardive dyskinesia, the use of atypical antipsychotics was associated with a significantly lower risk of developing definitive tardive dyskinesia compared with conventional antipsychotics.Biological Psychiatry 06/2003; 53(12):1142-5. · 9.25 Impact Factor
- [show abstract] [hide abstract]
ABSTRACT: Tardive dyskinesia (TD) is a devastating adverse effect of long-term antipsychotic drug treatment. Atypical antipsychotics produce less TD, and it has been shown that they may have a therapeutic effect on pre-existing TD. Here, we report a case of olanzapine-induced TD which did not improve after switching to risperidone but improved after the addition of quetiapine to risperidone regimen. We also provide a brief review of the reported cases on TD induced by atypical antipsychotics which improved after switching to another atypical agent. It is unclear whether some atypical antipsychotics are more effective than others in the treatment of TD. Differences in this property and the underlying mechanism require further study.Journal of Psychopharmacology 05/2009; 24(7):1121-5. · 3.37 Impact Factor
Article: Aripiprazole-induced acute dystonia.American Journal of Psychiatry 07/2006; 163(6):1112-3. · 14.72 Impact Factor